Lightning, Saratoga
- When
- May 13, 7:30 AM EST
- Where
- Saratoga County, Malta
- Reported by
- NEWSPAPER
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
Lightning struck house, no damage to structure.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 5:35 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 635 AM EDT THU MAY 13 2004 .DISC...A VERY WEAK SHORT WAVE...IDENTIFIED BY THE RUC40 AND 06Z ETA...OVER NORTHERN NY...IS ENOUGH TO ALREADY TOUCH OFF SOME SHOWER AND THUNDERSTORM ACTIVITY ABOUT TO ENTER THE NW PORTION OF OUR CWA. WHILE THE VORT MAX LOOKS AS IF IT WILL WEAKEN...BOTH MODELS SPREAD QPF (NOT ALL THAT LIGHT) ACROSS MUCH OF THE REGION. WHILE THIS WILL PROBABLY NOT HAPPEN...THIS FIRST BATCH OF CONVECTION WILL SET UP OUTFLOW BOUNDARIES THAT WILL COULD FOCUS LATER CONVECTION. WILL UPDATE THE EARLY MORNING PERIOD AND MENTION AT LEAST THE SLIGHT CHANCE OF SHOWERS AND STORMS OVER OUR CWA...WITH THE HIGHEST POPS IN THE MOHAWK VALLEY. NO CHANGES TO LATER PERIODS INCLUDING TODAY. .ALY...NONE. *************PREVIOUS FORECAST DISCUSSION************************** PRODUCTS OUT SHORTLY. .DISC...OVERALL THE BIG PICTURE HAS NOT CHANGED MUCH IN THE PAST COUPLE OF DAYS...WITH A LARGE TROUGH IN THE WEST AND A RIDGE IN THE EAST. EVENTUALLY...A PIECE OF THIS TROUGH WILL TRANSLATE EAST AND LEAST TEMPORARILY FLATTEN THE RIDGE AS WE HEAD THROUGH THE WEEKEND. .SHORT TERM...A BACK DOOR COLD FRONT IS LURKING JUST NE OF OUR ZONES THIS MORNING AND IS SLOWLY MOVING SW. HIGH PRESSURE...CENTERED TO THE SE OF HUDSON BAY IS ALSO MOVING SE BUT 3-HR PRESSURE RISES ARE NOT ALL THAT IMPRESSIVE. WILL FOLLOW THE ETAS SOLUTION WHERE THE BACK DOOR (EVENTUALLY BECOMING SIDE DOOR) FRONT ENDS UP STALLING...WHICH APPEARS TO BE THE HOUSATONIC VALLEY BASIN. A 50 MILE SHIFT (ESPECIALLY WEST) OF THIS POSITION TODAY COULD SIGNIFICANTLY IMPACT HIGH TEMPERATURES. THIS BACK DOOR FRONT WILL SERVE AS THE FOCUSING FOR CONVECTION TO FIRE UP TODAY IN ADDITION TO ANY LEFTOVER OUTFLOW BOUNDARIES LEFT BEHIND BY YESTERDAYS BRIEF CONVECTIVE OUTBREAK. THERE IS A STEEP GRADIENT OF INSTABILITY DECLINE AS ONE HEADS FROM KALB (FORECASTED TO CREST AT 1800 J/KG THIS AFTERNOON) TO NEARLY 0 ON THE EASTERN BORDER OF OUR CWA. MAGLENTA TODAY GAVE ME VALUES BETWEEN 2.6 AND 3.0 RIGHT AT KALB WHICH MEANS IF ANY CONVECTION WERE TO BREAK OUT...A CELL OR TWO COULD BRIEFLY PULSE TO SEVERE LIMITS WITH BRIEF WIND GUSTS OR MARGINALLY LARGE HAIL. THE WIND FIELD THOUGH FAIRLY WEAK...TURNS ENOUGH FROM A SSE DIRECTION TO WSW WITH HEIGHT TO PRODUCE MODEST SHEAR. STILL...SPC AND MYSELF BOTH AGREE ANY THREAT OF SEVERE TODAY IS NOT BE ENOUGH TO ISSUE ANY KIND OF OUTLOOK. ANY CONVECTION SHOULD DIE DOWN SHORTLY AFTER SUNSET (AS IT HAS MOST NIGHTS). AFTER SUNDOWN...STRATUS ASSOCIATED WITH A SSE FLOW THE PRESUMABLY STALLED OUT BACK/SIDE DOOR FRONT COULD MAKE A MOVE UP INTO AT LEAST THE HUDSON VALLEY. WILL PLAY IT IN THAT DIRECTION...BUT STILL MENTION PATCHY FOG AS WELL. USED THE MET NOS. ON FRIDAY...WHATS LEFT OF THE FRONT SHOULD EVENTUALLY PUSH EAST...OR JUST WASHOUT COMPLETELY. WHILE THE MODEL CLOUDS FIELDS LOOK TOO PESSIMISTIC...THE LOWS CLOUDS...SOME FOG AND HAZE MIGHT HOLD TEMPS BACK ENOUGH TO KEEP THEM FROM REACHING FULL POTENTIAL MIXING. FOR NOW...WILL GO CLOSE TO WHAT WAS ALREADY IN THE FIELDS...WHICH IS SLIGHTLY THAN THE LATEST MOS GUIDANCE. ONCE AGAIN...FOCUSING MECHANISMS ON FRIDAY LOOK DIFFICULT (AT BEST) TO FIND...BUT WILL GO WITH A GENERIC 30 AFTERNOON POP. .LONG TERM...IT APPEARS THAT THE NEXT MORE SIGNIFICANT COLD FRONT WILL BEGIN TO SLOWLY PRESS NW-SE ACROSS THE CWA LATER ON SATURDAY. HAVE UP THE ANTE ON POPS TO 50...NOT READY TO LIKELY AS THERE IS STILL SOME DOUBT ON WHEN THE BEST SURFACE CONVERGENCE WILL TAKE PLACE TO TRIGGER LIFT AND CONVECTION. THE GFS HAS THIS FRONT SLIPPING SAFELY TO OUR SOUTH AND EAST BY SUNDAY. THE ETA IS A LITTLE SLOWER. THE CANADIAN REGIONAL MODEL PAINTS A MUCH DIFFERENT PICTURE FOR SUNDAY...WITH SURFACE HIGH BUILDING TO OUR NE AND PRODUCING AN IMPRESSIVE EASTERLY FLOW ALONG WITH RAIN...DESPITE THE LACK OF ANY WAVE (LET ALONE A CLOSED SURFACE CYCLONE) ALONG THE STALLED OUT FRONT. GIVEN ITS TRACK RECORD DURING THE PAST SEVERAL MONTHS...I HAVE ENTIRELY DISMISSED ITS SOLUTION AND WILL GO WITH CONSISTENCY AND THE LATEST GFS OFFERING. HAVE LEFT THE REST OF THE EXTENDED ALONE AS WELL. .AVIATION... CLEAR TO PARTLY CLOUDY SKIES. HIGH LOW LEVEL MOISTURE AND LIGHT WINDS HAVE LEAD TO THE FORMATION OF FOG. MVFR TO IFR WITH LOCALLY LIFR. FOGGY CONDITIONS WILL IMPROVE AFTER SUNRISE. BY MID MORNING NO RESTRICTIONS EXPECTED. WITH BOUNDARY JUST TO EAST AND UNSTABLE AIRMASS IN PLACE HAVE PLACED VICINITY THUNDERSTORMS AT TAFS SITES THROUGH AFTERNOON INTO EVENING HOURS. WILL BE HARD TO PINPOINT WHERE CONVECTION WILL DEVELOP. WINDS ALOFT FAIRLY LIGHT SO WILL BE SLOW MOVERS PRODUCING HEAVY DOWNPOURS. TONIGHT FOG WILL FORM AGAIN AND WILL BE WORSE THAN THIS MORNING ESPECIALLY WHERE IT RAINS AND STRATUS WILL FORM IFR-LIFR CONDITIONS. .HYDROLOGY...STILL NO MAJOR PROBLEMS ANTICIPATED AS ANY AVERAGE RIVER BASIN QPF GENERATED BY CONVECTION TODAY AND TOMORROW WILL BE WELL BELOW FFG VALUES. THAT BEING SAID...WITH PW VALUES OF 1.5...AND ANY STORMS MOVING FAIRLY SLOWLY TODAY OR TOMORROW...SOME VERY LOCALIZED AREAS COULD RECEIVE HEFTY RAINFALL AMOUNTS...ENOUGH TO CAUSE BRIEF RISES IN SMALL STREAMS AND PONDING OF WATER. BY SATURDAY...THE POTENTIAL FOR MORE WIDESPREAD RAINFALL IS THERE. AT THIS POINT...IT APPEARS THAT AVERAGE RIVER BASIN QPF SHOULD STILL FALL BELOW FFG VALUES...BUT ANY TRAINING OR BACKBUILDING CELLS COULD CAUSE LOCALIZED FLASH FLOODING. .ALY...NONE. HWJIV/IAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT THU MAY 13 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013-014-131100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY. HAZARDOUS WEATHER UNLIKELY. HOWEVER ONCE AGAIN...THE POTENTIAL IS THERE FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WHICH COULD PRODUCE LOCALIZED EXCESSIVE RAINFALL. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO ACTIVATION IS EXPECTED AT THIS TIME.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP T
0401AM THU MAY 13 2004
#1 0000001 000
THQT WLSR FHQT KHQT TSAP
01231 FILE 28 SP TROOP T HQ ALBANY NY1010100 MAY 13-04
TO NATIONAL WEATHER SERVICE
ROAD CONDITION REPORT FOR DATE: 05/13/04 TIME : 4:00 AM
COUNTY AFFECTED: ORANGE
HIGHWAY AFFECTED: SP PENNSYLVANIA - SP BLOOMINGROVE IS HANDLING A TRACTOR
TRAILER FIRE ON I-84 W/B AT EXIT 53 MATAMORAS EXIT IN PA.
ALL WESTBOUND TRAFFIC IS STOPPED DUE TO VEHICLE FIRE.
ANTICIPATED RETURN TO NORMAL: ONE HOUR
SUGGESTED ALTERNATE ROUTE: NONE
AUTH T/SGT JESSE TEMPLE JR 4-00 AM
OPER - TEMPLE,JESSE 0401NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP T
0525AM THU MAY 13 2004
#1 0000001 000
THQT WLSR FHQT KHQT TSAP
01232 FILE 28 SP TROOP T HQ ALBANY NY1010100 MAY 13-04 CANCEL
TO NATIONAL WEATHER SERVICE
ROAD CONDITION REPORT FOR DATE: 05/13/04 TIME : 4:00 AM
COUNTY AFFECTED: ORANGE
HIGHWAY AFFECTED: SP PENNSYLVANIA - SP BLOOMINGROVE IS HANDLING A TRACTOR
TRAILER FIRE ON I-84 W/B AT EXIT 53 MATAMORAS EXIT IN PA.
ALL WESTBOUND TRAFFIC IS MOVING - ONE LANE OPEN - ALSO
HEAVY FOG AND TRAFFIC IS BACKED UP INTO NEW YORK.
ANTICIPATED RETURN TO NORMAL: W/B I84 IN PENNSYLVANIA WAS REOPENED - BACKUP IS
INTO NYS ALSO FOGGY CONDITIONS ON MOUNTAIN
SUGGESTED ALTERNATE ROUTE: I84 W/B IS REOPENED
AUTH T/SGT JESSE TEMPLE JR 5-22 AM
OPER - TEMPLE,JESSE 0524The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
1 lightning. Local standard time, as filed.
Lightning struck house, no damage to structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401239.